HIV May Cause Dangerous Blood Clots
November 3, 2008
Patients who interrupt HIV treatment have a higher risk of blood clots and other problems with blood vessels, even if they are relatively healthy, according to a recently published international study.
Researchers analyzed plasma samples from an earlier study that enrolled 5,472 HIV patients for either continuous antiretroviral treatment or episodic treatment based on CD4 count. That study was halted in 2006 because patients who interrupted treatment were far more likely to die early from conditions unrelated to AIDS.
James Neaton of the University of Minnesota and colleagues compared 85 patients who died early to 170 matched controls who survived. Among those who died during the study, researchers found higher levels of three biomarkers linked to inflammation: C-reactive protein, interleukin 6 (IL-6) and D-dimer.
"IL-6 and D-dimer were strongly related to all-cause mortality," the study found. "The magnitude of the increased risk of death associated with elevations of these biomarkers is clinically relevant," said Neaton. "Research aimed at understanding whether treating elevated levels of these markers is beneficial is now needed."
Inflammation generally is linked with cancer, many heart conditions and possibly diabetes, and other research has shown HIV affects the lining of the blood vessels and may increase blood clot risk. The researchers said it might be possible to treat this inflammation with new medications.
The study, "Inflammatory and Coagulation Biomarkers and Mortality in Patients with HIV Infection," was published in Public Library of Science Medicine (2008;5(10):e203).
This article was provided by U.S. Centers for Disease Control and Prevention. It is a part of the publication CDC HIV/Hepatitis/STD/TB Prevention News Update. Visit the CDC's website to find out more about their activities, publications and services.